Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 472, NWS Tallahassee, FL

December 24, 2015Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 24, 2015, 12:42 AM CST for Coffee County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2015, 12:42 AM CST (06:42 UTC)
Expired
Dec 24, 2015, 1:15 AM CST
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 47 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS52 KTAE 240642
SVRTAE
ALC031-240715-
/O.NEW.KTAE.SV.W.0472.151224T0642Z-151224T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1242 AM CST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 115 AM CST

* AT 1242 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED OVER NEW BROCKTON...OR 7 MILES EAST OF
  ELBA...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELBA...ENTERPRISE...FORT RUCKER...NEW BROCKTON...CLINTONVILLE...
  RICHBURG...COPPINVILLE...CHESTNUT GROVE...CLOWERS CROSSROADS...
  JAVA...ENTERPRISE MUNICIPAL A/P...TURNER CROSSROADS...CAMP ALAFLO
  BSA...ARCUS...MIXONS CROSSROADS...CAMP HUMMING HILLS...VICTORIA...
  KEYTON...WOODLAND GROVE CHURCH AND EANON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3140 8607 3162 8592 3162 8579 3128 8579
      3124 8609
TIME...MOT...LOC 0642Z 242DEG 28KT 3139 8594 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 7:16 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 23, 7:16 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
816 PM EST WED DEC 23 2015

.Near Term [Through Tonight]...

For the remainder of tonight, the main focus will be on southeast
Alabama and adjacent sections of the Florida panhandle and
southwest Georgia as bands of showers and a few thunderstorms
continue to stream off to the northeast. The airmass is very moist
for this time of year with 70 degree dewpoints as far north as
Troy, AL. Rainfall rates with the embedded convection are
impressive with EOX dual-pol estimating instantaneous rates of up
to 2-4"/hr, but so far the bands have not been concentrated
enough over any one location to produce any flash flooding. Having
said that, there has been some minor flooding reported across
Houston county with a few rural roads being closed.

Some of our local hi-res guidance later tonight into Thursday
morning is a bit concerning showing these bands persisting and
intensifying through the night. Some of the recent HRRR runs also
hint at this possibility. Should that occur, the threat for
flooding would increase as this would occur over already saturated
soils, but confidence in the evolution of this convection is not
overly high. We'll be watching for that possibility through the
night.

&&

.Prev Discussion [638 PM EST]...

.Short Term [Thursday Through Friday Night]...

The messy deep layer south/southwesterly flow will continue
through the short term. We'll likely remain cloudy with a chance
for showers and an isolated storm each day. Though with little to
no surface focus, at this time the threat for any meaningful
rainfall totals will remain west of the Tri-State region. Severe
weather is also not expected during the period. The most notable
item through Friday will be the near record breaking high
temperatures. The local area has a good chance of breaking daily
record max temps on Christmas, and possibly breaking the all time
December high temperature record. Overnight lows will also remain
unseasonably warm, in the middle 60s.

.Long Term [Saturday Through Wednesday]...

The aforementioned warm pattern, with scattered rain chances will
continue through the weekend. Early next week, models indicate
that a large low pressure system will roll through the Mississippi
Valley and force a cold front into the region. It remains unclear
whether the front will make a clean passage, or get held up and
bring an increased chance of rain through mid week.

.Aviation...
[Through 00Z Thursday]...

Rain showers will continue this evening into tonight for all
terminals except for VLD. LIFR CIGs are likely tonight. IFR vis is
expected at most terminals with fog developing late tonight. By
mid-morning, conditions will improve to MVFR and rain will come to
an end. Winds will be southerly with gusts around 20 knots
possible on Thursday.

.Marine...

Southeast winds around 20 knots over the western waters this
evening will lower to cautionary levels after midnight. Winds and
seas over the western waters will approach 20 knots again this
weekend.

.Fire Weather...

Rainy conditions today and again this weekend will prevent
relative humidity values from dropping to critical levels. No red
flag conditions will occur for the next week.

.Hydrology...

This is the last round of heavy rain and scattered thunderstorms
for the region through the holiday weekend. Precipitation this
afternoon and overnight will diminish tomorrow morning and end by
midday. Areas of heaviest rain for the remainder of the afternoon
and overnight will continue to train across southeast AL...far
southwest GA... and the FL panhandle west of the Apalachicola
River. The Flash Flood Watch for those areas will continue
overnight. In general rainfall amounts of 1.5 to 4 inches have
fallen in this area through midday today with an additional 1 to 3
inches possible through daybreak tomorrow. Locally higher amounts
may occur overnight as we could see rainfall rates of 3 to 4
inches per hour in some thunderstorms.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  79  65  81  64 /  30  20  20  10  10
Panama City   72  77  67  77  65 /  30  30  20  10  10
Dothan        70  78  66  80  64 /  80  40  30  10  10
Albany        67  79  66  82  63 /  60  20  20  10  10
Valdosta      71  81  65  83  65 /  20  10  10  10  10
Cross City    70  83  64  84  64 /  20  10  10  10  10
Apalachicola  71  75  67  76  66 /  30  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 1 AM EST Thursday FOR Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...MCDERMOTT
MARINE...MOORE
FIRE WEATHER...MOORE
HYDROLOGY...HOLLINGSWORTH

In the hours before

Local storm report, Dec 23, 6:59 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
759 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     MARINE TSTM WIND 2 W PANAMA CITY BEACH   30.21N 85.88W
12/23/2015  M51 MPH          BAY                FL   MESONET

            44 KNOT GUST MEASURED AT THE PCBF1 TIDE GAUGE

&&

DVD
Local storm report, Dec 24, 12:28 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
128 AM EST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      1 S NEW HOPE            31.54N 85.87W
12/24/2015                   COFFEE             AL   911 CALL CENTER

            COUNTY ROAD 114 NEAR THE CHICKEN PLANT WAS REPORTED TO BE
            WASHED OUT.

&&

DVD
Local storm report, Dec 24, 12:32 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 AM EST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     3 SSW ELBA              31.37N 86.10W
12/24/2015                   COFFEE             AL   911 CALL CENTER

            TREE DOWN ACROSS THE ROAD. TIME ESTIMATED FROM RADAR.

0110 AM     TSTM WND DMG     2 NW DAMASCUS           31.34N 86.03W
12/24/2015                   COFFEE             AL   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

0110 AM     TSTM WND DMG     ELBA                    31.52N 85.86W
12/24/2015                   COFFEE             AL   911 CALL CENTER

            TREE DOWN IN ELBA. TIME ESTIMATED FROM RADAR.

&&

CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:22 PM CSTRiver Flood WarningTAEGeneva13 days
Dec 23, 10:40 PM CSTFlash Flood WarningTAECoffee9 hr
Dec 23, 11:45 PM CSTFlash Flood WarningTAEDale5 hr
Dec 24, 12:06 AM CSTSevere Thunderstorm WarningTAECoffee24 min
Dec 24, 1:47 AM CSTRiver Flood WarningTAECoffee, Dale4 days
Dec 24, 7:46 AM CSTFlash Flood WarningTAECoffee89 min
Dec 24, 7:52 AM CSTRiver Flood WarningTAECoffee4 days
Dec 24, 7:54 AM CSTAreal Flood AdvisoryTAECoffee, Dale2 hr
Dec 24, 8:15 AM CSTTornado WarningTAEDale30 min
Dec 24, 8:55 AM CSTRiver Flood WarningTAEHouston11 days
Dec 24, 12:53 PM CSTFlash Flood WarningTAECoffee3 hr
Dec 24, 1:05 PM CSTAreal Flood AdvisoryTAEDale3 hr
Dec 24, 3:48 PM CSTAreal Flood WarningTAECoffee3 hr
Dec 24, 5:42 PM CSTRiver Flood WarningTAEHenry10 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.